Get access

Pebbling Graphs of Fixed Diameter

Authors

  • Luke Postle

    1. DEPARTMENT OF MATHEMATICS AND COMPUTER SCIENCE, EMORY UNIVERSITY ATLANTA
    Search for more papers by this author
    • This research was completed during a previous affiliation with the School of Mathematics, Georgia Institute of Technology, Atlanta, GA 30332.


Abstract

Given a configuration of indistinguishable pebbles on the vertices of a connected graph G on n vertices, a pebbling move is defined as the removal of two pebbles from some vertex, and the placement of one pebble on an adjacent vertex. The m-pebbling number of a graph G, math formula, is the smallest integer k such that for each vertex v and each configuration of k pebbles on G there is a sequence of pebbling moves that places at least m pebbles on v. When math formula, it is simply called the pebbling number of a graph. We prove that if G is a graph of diameter d and math formula are integers, then math formula, where math formula denotes the size of the smallest distance k dominating set, that is the smallest subset of vertices such that every vertex is at most distance k from the set, and, math formula. This generalizes the work of Chan and Godbole (Discrete Math 208 (2008), 15–23) who proved this formula for math formula. As a corollary, we prove that math formula. Furthermore, we prove that if d is odd, then math formula, which in the case of math formula answers for odd d, up to a constant additive factor, a question of Bukh (J Graph Theory 52 (2006), 353–357) about the best possible bound on the pebbling number of a graph with respect to its diameter.

Ancillary